Magazine article Clinical Psychiatry News

Polypharmacy among Elderly: Top Five Reasons: Start with Lower Doses

Magazine article Clinical Psychiatry News

Polypharmacy among Elderly: Top Five Reasons: Start with Lower Doses

Article excerpt

HONOLULU -- The overmedication of the elderly is tied to five major explanations, according to Dr Helen Edelberg.

Among the most likely possibilities:

1. The patient has been at the same dose for many years Physiologic changes associated with illness and aging can change a patient's reaction to, and need for, a given drug, Dr. Edelberg said at the annual meeting of the American Association for Geriatric Psychiatry. Older adults often require doses lower than those recommended in a product's labeling information. One of her patients was an 80-year-old woman who responded well to sertraline in a dose of 12.5 mg/day, a fraction of the 25-150 mg/day recommended in the package insert. She tells her residents in geriatric medicine to start elderly patients on half of the lowest dose recommended by the manufacturer. A regular review of each patient's medications and their dosages can help avoid problems associated with excessive dosing and polypharmacy.

2. Multiple physicians have prescribed multiple medications. Older patients frequently seek care from several physicians, sometimes for the same medical problem, a fact that might come out during a medication review. Dr. Edelberg suggested that a patient be assigned a "medication manager," perhaps his or her primary care physician, who can oversee and coordinate the prescriptions.

3. Fear of discontinuing the medication. Many patients--or their doctors--fear an adverse outcome should they stop taking a drug they have been using for a long time. But the evidence suggests that no adverse outcomes result about 75% of the time when patients discontinue a chronic medication, said Dr. Edelberg of the department of geriatrics and adult development, Mount Sinai School of Medicine, New York. Problems are most likely when several medications are discontinued all at once, so the doses should be tapered one at a time. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.